CORRECTION: ISMP warns about insulin administration errors

August 16, 2011

The Institute for Safe Medication Practices is warning pharmacists, physicians, and nurses against misadministration of insulin through inappropriate dosing and treatment of hyperkalemia.

The third paragraph of this article originally described inaccurate units of measure. These have been corrected below, per Michael Cohen, ISMP. Drug Topics regrets the error and thanks the readers who brought it to our attention.

The Institute for Safe Medication Practices (ISMP) is warning pharmacists, physicians, and nurses against misadministration of insulin through inappropriate dosing and treatment of hyperkalemia.

Several cases of misadministration by nurses and one case of misadministration by a pharmacist have been reported to ISMP. “Most of the human errors were associated with knowledge deficits regarding insulin concentration (specifically that ‘U-100’ means the concentration is 100 units per mL), the differences between insulin syringes and other parenteral syringes, and a perceived urgency with treating hyperkalemia,” said Michael Cohen, president of ISMP.

On insulin syringes, larger hashmarks measure increments of 0.1 mL, with smaller measures marked in between. When inexperienced pharmacists and nurses look at a syringe, they may assume that the large hashmarks signify 1 unit, Cohen said. A pharmacist intending to prepare a 4-unit dose of insulin may in fact be preparing a 0.4-mL or 40-unit dose.

In one case reported to ISMP, a pharmacist prepared an insulin infusion in a 10 units/mL concentration instead of the required 1 unit/mL concentration. “A 10 mL multiple-dose vial of insulin can essentially contain up to 100 doses or more,” Cohen said.

In another case, at a time when the hospital pharmacy was closed, a physician ordered an IV insulin infusion for a patient. A new graduate nurse was asked to prepare a 1:1 (1 unit/mL) insulin infusion. An experienced nurse who checked the solution failed to notice that the graduate nurse had drawn 10 mL (1,000 units) of insulin into a syringe and added that amount to a 100 mL bag of 0.9% sodium chloride. “When the error was discovered, the patient had already received 160 units of insulin over several hours instead of the prescribed 16 units,” Cohen said. The patient’s blood glucose level dropped as low as 13 mg/dL. He was treated and experienced no additional adverse effects.

To prevent insulin errors, insulin doses should be prepared only by insulin syringe, and only pharmacists who are skilled with using insulin syringes should prepare insulin doses. “Sometimes, the pharmacists aren’t as familiar with the insulin syringes as they should be,” Cohen said.

For details, go to http://www.ismp.org/Newsletters//acutecare/articles/20110811.asp.